Indiana, 2010

Flash Flooding and Flood in Indiana, May 27, 2010

May 27, 2010 · NWS IND · 10 events in 5 counties and zones

Scattered diurnal thunderstorms developed in an environment of moderate instability and weak shear located across the southern half of Indiana during the afternoon and early evening hours of the 27th. The bulk of the storm reports came in from the southeast half of the warning area and included small hail, heavy rain, flash flooding, and thunderstorm wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
$1,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered diurnal thunderstorms developed in an environment of moderate instability and weak shear located across the southern half of Indiana during the afternoon and early evening hours of the 27th. The bulk of the storm reports came in from the southeast half of the warning area and included small hail, heavy rain, flash flooding, and thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 27, 12:25 PM EST, 40 minutes earlier.

Area forecast discussion, May 27, 12:25 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
125 PM EDT THU MAY 27 2010

.UPDATE...
UPDATED SYNOPSIS...NEAR TERM...SHORT TERM AND LONG TERM.

&&

.SYNOPSIS...EARLY THIS AFTERNOON A WEAK TROUGH OF LOW PRESSURE
EXTENDED FROM SOUTHERN OHIO...ACROSS PARTS OF SOUTHERN CENTRAL
INDIANA AND ACROSS ILLINOIS TO NEAR SAINT LOUIS. STRONG AND COOLER
HIGH PRESSURE WAS FOUND ACROSS THE UPPER MIDWEST...SAGGING SOUTHEAST.
TOWERING CUMULUS WAS FOUND BY LOOKING OUT THE WINDOW AND ON VISIBLE
SATELLITE IMAGES. RADAR SHOWED SOME TSRA DEVELOPMENT MAINLY ALONG
AND SOUTH OF INTERSTATE-70 ON EACH SIDE OF CENTRAL INDIANA. DEW
POINT TEMPERATURES WERE STILL IN THE MOIST UPPER 60S.

&&

.NEAR TERM /THIS AFTERNOON AND TONIGHT/...

RADAR TRENDS SHOW CONVECTIVE DEVELOPMENT AND THIS IS EXPECTED TO
CONTINUE THIS AFTERNOON AND EXPAND. WILL CONTINUE TO CARRY HIGH
CHANCE POPS ACROSS MUCH OF THE FORECAST AREA THROUGH 00Z AS
PLENTIFUL CAPE EXISTS...2K-3+K ACCORDING TO THE SPC SURFACE BASED
CAPE ANALYSIS.

WATER VAPOR LOOP SHOWS A MID LEVEL DRY SLOT OVER
WISCONSIN...NORTHERN ILLINOIS AND IOWA SAGGING SOUTHEAST. THIS
FEATURE SHOULD BE FULLY THROUGH OUR FORECAST AREA BY 01Z-03Z BASED
UPON ITS CURRENT SPEED PROPAGATION. THIS ALONG WITH THE LOSS OF
DAYTIME HEATING SHOULD BRING AN END TO ANY THUNDERSTORMS BY MID
EVENING ACROSS CENTRAL INDIANA. WL ATTEMPT FOR A DRY FORECAST AFTER
00Z PERHAPS EVERY EXPECT THE FAR SOUTHERN COUNTIES WHERE THE DRY
SLOT MAY NOT REACH UNTIL AFTER THE PREVIOUSLY MENTIONED 01Z TO
03Z.

FORECAST SOUNDINGS AND TIME HEIGHT SECTIONS SHOW MUCH DRYER AIR
BUILDING ACROSS THE FORECAST AREA OVERNIGHT AS UPWARD VERTICAL
MOTION IS LOST. THUS EXPECT SKIES TO BECOME MOSTLY CLEAR. GIVEN OUR
EXPECTED DEW POINT TEMPERATURES...ONGOING FORECAST LOW TEMPERATURES
LOOK PRETTY GOOD AND WILL MAKE ONLY MINOR ADJUSTMENTS.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...

STRONG RIDGE WILL BUILD ACROSS THE GREAT LAKES AND CENTRAL INDIANA
ON FRIDAY THROUGH SUNDAY. TIME HEIGHTS SHOW A DRY COLUMN WITH
SUBSIDENCE. CU RULE THROUGH THE WEEKEND SHOWS ONLY SLIGHTLY NEGATIVE
VALUES AND FORECAST SOUNDINGS REVEAL VERY DRY DEW POINTS IN THE
COLUMN...THUS LITTLE TO ONLY SOME SCT CU WILL BE EXPECTED ON FRIDAY
AND SATURDAY. GIVEN THIS...MOSTLY SUNNY DAYS AND MOSTLY CLEAR NIGHTS
ARE EXPECTED ON FRIDAY THROUGH SUNDAY.

H8 TEMPS START OUT NEAR 12C-13C ON FRIDAY AND RISE TOWARD 14C-15C BY
SUNDAY. ALONG WITH THIS THE SURFACE FLOW GRADUALLY CHANGES OVER THE
WEEKEND FROM NORTH TO NORTHEAST TO MORE SOUTHEAST. THUS WILL
PROJECTS SLOWLY WARMING HIGH AND LOW TEMPERATURES AS THE WEEKEND
PROGRESSES.

GIVEN THE H8 TEMPS ON FRIDAY WILL LEAN COOLER THAN MAVMOS ON
FRIDAY/S HIGHS. WILL TREND HIGH TEMPERATURES SLIGHTLY WARMER ON
SATURDAY AS H8 TEMPS SLIGHTLY RISE AND RETURN FLOW BEGINS. WILL
STICK CLOSE TO MAVMOS TEMPS ON LOWS ON FRIDAY NIGHT AND SATURDAY
NIGHT AS THEY APPEAR ON THE MARK.

BY SUNDAY AFTERNOON AND NIGHT SOUTHERLY FLOW IS IN FULL SWING AND
MOISTURE BEGINS TO RETURN. FORECAST SOUNDINGS ONCE AGAIN REVEAL THAT
SOME INSTABILITY WILL PRESENT DURING THE AFTERNOON AND EVENING
HOURS. FURTHERMORE GFS INDICATES A WEAK SHORT WAVE APPROACHING
ASSOCIATED WITH MONDAY/S SYSTEM. THUS THUNDERSTORMS CHANCES SUNDAY
AFTERNOON AND NIGHT SEEM VALID.

WILL LEAN WARMER THAN MEXMOS ON SUNDAY/S HIGHS AS SOUTHERLY FLOW OF
WARM AIR IS ONGOING AND AGAIN WARMER ON LOWS AS ANY CLOUD COVER
ASSOCIATED WITH THE APPROACHING SYSTEM SHOULD HELP TO KEEP
TEMPERATURES FROM FALLING MUCH.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...

BEST DYNAMIC NEXT WEEK APPEAR TO PUSH THROUGH ON MONDAY AHEAD OF A
WEAK UPPER TROUGH AS THE PERSISTENT RIDGE OF THE PAST WEEK BEGINS TO
MOVE OFF TO THE EAST. GIVEN THIS FORCING AND THE MODEL AGREEMENT OF
A WARM AND HUMID AIR MASS IN PLACE...RAIN ON MONDAY LOOKS LIKE OUR
NEXT BEST CHANCE FOR WIDESPREAD RAINFALL ACROSS CENTRAL INDIANA. FOR
NOW WILL CONTINUE THE CHANCE POPS. GIVEN THE INCREASED CLOUDS AND
POSSIBLE RAIN ON MONDAY AND TRENDED LOWER THAN MEXMOS FOR
HIGHS...BUT WARMER ON LOWS.

GFS AND ECMWF AGREE ON DRYER AIR WORKING INTO CENTRAL INDIANA ON
TUESDAY AND WEDNESDAY IN THE WAKE OF THE COLD FRONT. SURFACE FLOW
LOOKS TO BECOME NORTHEAST...THUS TEMPERATURES FOR THE MIDDLE PART OF
NEXT WEEK ARE EXPECTED TO COOL OFF SOME.

ANOTHER LOW PRESSURES SYSTEM LOOKS TO APPROACH INDIANA ON
THURSDAY...DRAGGING A WARM FRONT BACK NORTH ACROSS THE STATE. THIS
WILL ONCE AGAIN BRING CHANCES FOR SHOWERS AND STORMS TO CENTRAL
INDIANA.

&&

.AVIATION.../DISCUSSION FOR 271800Z TAF ISSUANCE/...

OUTSIDE OF ANY TSRA...EXPECT VFR CONDITIONS THROUGH THE PERIOD.

EXPECT BROKEN CU TO DEVELOP IN MOIST UNSTABLE ATMOSPHERE TODAY.
WITH THE INSTABILITY...SCATTERED CONVECTION WILL DEVELOP. AT THE
MOMENT DO NOT BELIEVE CONVECTION WILL BE WELL ORGANIZED WITH ONLY
WEAK SUPPORT ALOFT AND LACK OF A STRONG SURFACE FEATURE. THUS WILL
ONLY GO WITH CB MENTION IN THE TAFS. WILL WATCH AND SEE IF BETTER
DETAIL CAN BE ADDED BY ISSUANCE TIME THOUGH. NO MAJOR WINDSHIFTS
EXPECTED SO WILL CONTINUE WITH NORTH OR NORTHWEST WINDS.

DRIER AIR WILL WORK INTO THE AREA THIS EVENING AND OVERNIGHT. THIS
COMBINED WITH WINDS REMAINING AT LEAST AROUND 5KT OVERNIGHT SHOULD
KEEP FOG FROM FORMING. WILL CONTINUE TO LEAVE OUT OF TAFS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...PUMA
NEAR TERM...PUMA
SHORT TERM...PUMA
LONG TERM....PUMA
AVIATION...50
Hazardous weather outlook, May 27, 3:13 AM EST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
413 AM EDT THU MAY 27 2010

INZ028-035-043-044-051-060-067-280915-
WARREN-FOUNTAIN-VERMILLION-PARKE-VIGO-SULLIVAN-KNOX-
413 AM EDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY...ESPECIALLY DURING THE
HEAT OF THE AFTERNOON...AND WILL END BY EARLY EVENING. SEVERE
WEATHER IS NOT EXPECTED BUT ANY STORMS THAT DO FORM WILL BE
CAPABLE OF PRODUCING DANGEROUS LIGHTNING AND HEAVY DOWNPOURS.

A FLOOD WARNING IS IN EFFECT FOR PORTIONS OF THE WABASH RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY NEXT WEEK.
SEVERE STORMS ARE NOT EXPECTED...HOWEVER ANY THUNDERSTORM CAN
PRODUCE DANGEROUS LIGHTNING.

A FLOOD WARNING WILL REMAIN IN EFFECT AS LATE AS FRIDAY FOR PORTIONS
OF THE WABASH RIVER. SEE LATEST FLOOD STATEMENTS OR FLOOD WARNINGS
FOR MORE DETAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-029>031-036>042-045>049-052>057-061>065-068>072-280915-
CARROLL-TIPPECANOE-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-
HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-
HANCOCK-HENRY-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE-
BROWN-BARTHOLOMEW-DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-
JENNINGS-
413 AM EDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY...ESPECIALLY DURING THE
HEAT OF THE AFTERNOON...AND WILL END THIS EVENING. SEVERE WEATHER
IS NOT EXPECTED BUT ANY STORMS THAT DO FORM WILL BE CAPABLE OF
PRODUCING DANGEROUS LIGHTNING AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY NEXT WEEK.
SEVERE STORMS ARE NOT EXPECTED...HOWEVER ANY THUNDERSTORM CAN
PRODUCE DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

TUCEK

The radar

The Indianapolis radar (KIND), 84 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 flash flood, 1 heavy rain, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Decatur

When
May 27, 1:05 PM EST
Where
Decatur County, 2.76 mi ESE of Harris City
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$500
Reported by
Amateur Radio
Coordinates
39.270, -85.480

Many tree branches over one foot in diameter were reported downed and extremely heavy rain quickly inundated fields. Half inch hail was reported in this location as well.

Heavy Rain, Johnson

When
May 27, 2:13 PM EST to 3:13 PM EST
Where
Johnson County, Edinburg
Reported by
Trained Spotter
Coordinates
39.350, -85.970

A rainfall amount of 2.75 inches was observed in an hour by a trained spotter in Edinburgh.

Flash Flood, Johnson

When
May 27, 3:07 PM EST to 6:00 PM EST
Where
Johnson County, Edinburg to 0.12 mi WNW of Edinburg
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$100
Reported by
Fire Department/Rescue
Coordinates
39.350, -85.970

Approximately 10 inches of water was over the road in a cul-de-sac in Edinburgh. The location of this event is an estimation.

Flash Flood, Johnson

When
May 27, 4:28 PM EST to 6:00 PM EST
Where
Johnson County, Edinburg to 0.34 mi E of Edinburg
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$100
Reported by
Fire Department/Rescue
Coordinates
39.350, -85.970

A least three roads in Edinburgh were closed due to high water. The fire department also measured 3.08 inches of rain in 2 hours.

Thunderstorm Wind, Randolph

When
May 27, 5:11 PM EST
Where
Randolph County, 0.53 mi E of Lynn
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
40.050, -84.940

A few home shingles were damaged in the town of Lynn.

Flash Flood, Randolph

When
May 27, 5:11 PM EST to 7:11 PM EST
Where
Randolph County, 1.05 mi W of Lynn to 0.59 mi W of Lynn
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Fire Department/Rescue
Coordinates
40.050, -84.970

A few roads were reported closed due to water over the road.

Flood, Randolph

When
May 27, 5:11 PM EST to 6:30 PM EST
Where
Randolph County, 0.53 mi E of Lynn to 0.13 mi ESE of Lynn
Cause
Heavy Rain
Property damage
$500
Crop damage
$100
Reported by
Fire Department/Rescue
Coordinates
40.050, -84.940

Minor flooding was reported in the town of Lynn.

Thunderstorm Wind, Knox

When
May 27, 6:30 PM EST
Where
Knox County, 0.79 mi NNE of Bruceville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.760, -87.412

Power lines were reported down at 614 Main Street in Bruceville. This is located at State Route 550 on the northern end of town.

Thunderstorm Wind, Knox

When
May 27, 6:30 PM EST
Where
Knox County, 1.44 mi NE of Bruceville
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.764, -87.401

A tree was reported down across Rod And Gun Club Road due to thunderstorm wind gusts.

Thunderstorm Wind, Martin

When
May 27, 6:57 PM EST
Where
Martin County, 0.9 mi WSW of Loogootee
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.663, -86.914

A tree was reported down and blocking the roadway on Highway 231 about a half mile south of Loogootee. Another tree was reported down on County Road 100 S near 1300 E.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237520, 237585, 237582, 237589, 237529, 237591, 237592, 237530, 237534, 237621.